Idaho, 2012

Heavy Snow in Idaho, December 16 to 17, 2012

December 16 to 17, 2012 · NWS BOI · 1 event in 1 county or zone

An area of moderate to heavy snow developed over eastern Oregon and Western Idaho on the evening of December 16th and continued into the early morning hours of the December 17th. Heaviest amounts occurred in Adams County, Idaho in the headwaters of the Weiser River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An area of moderate to heavy snow developed over eastern Oregon and Western Idaho on the evening of December 16th and continued into the early morning hours of the December 17th. Heaviest amounts occurred in Adams County, Idaho in the headwaters of the Weiser River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 16, 8:20 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 16, 8:20 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
820 PM MST SUN DEC 16 2012

.DISCUSSION...WARM FRONT HAS WEAKENED COMING THROUGH OUR CWA THIS
EVENING.  SO FAR NOT MUCH PCPN TO REPORT.  MAIN PART OF THE STORM
WAS DUE BEFORE MIDNIGHT ASSOCIATED WITH THIS WARM FRONT.  AFTER
THAT...A BREAK DURING THE NIGHT BEFORE COLD FRONT COMES IN FROM THE
WEST EARLY MONDAY MORNING WITH MORE SNOW SHOWERS...GUSTY WINDS...
AND THEN FALLING TEMPS.  THAT PART OF THE FORECAST STILL LOOKS
GOOD.  AT 03Z WE SEE THE COLD FRONT ON SATELLITE EXTENDING ALONG
THE CASCADES THEN SWWD INTO THE PACIFIC...MOVING RAPIDLY EAST.
FOR NOW WE CONTINUE THE WINTER STORM WARNING FOR OUR NRN MOUNTAIN
ZONES ALTHOUGH IT SEEMS TO BE FALLING SHORT OF EXPECTATIONS SO
FAR.   EARLIER THIS EVENING WE CANCELLED THE WINTER WX ADVISORY FOR
HARNEY COUNTY WHEN SNOW TAPERED OFF THERE.

&&

.AVIATION...IFR IN SNOW OVER THE EAST-CENTRAL OREGON AND SW IDAHO
MTNS TONIGHT WILL BE ACCOMPANIED BY STRONG W-SW WINDS THROUGH 10K
FEET MSL AND HIGHER. VFR UNDER MID-LEVEL CEILINGS FROM THE HIGHLANDS
OF SE OREGON THROUGH THE SNAKE RIVER VALLEY OF IDAHO FOR THE REST OF
TONIGHT AND MONDAY. GUSTY WINDS TO 30 KTS AT THE SURFACE WITH STRONG
WINDS ALOFT OF 60-80 KTS AT 10K FEET MSL. IFR CONDITIONS WILL HOLD
OVER THE SW IDAHO MTNS THROUGH MONDAY NIGHT.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...A MAJOR WINTER STORM IS
MOVING INTO THE AREA AT THIS TIME. MID-LEVEL WARM AIR ADVECTION
ASSOCIATED WITH A WARM FRONT IS SPREADING SNOW INTO SE OREGON AND SW
IDAHO...AND THIS WILL INTENSIFY THIS AFTERNOON IN SE OREGON AND THIS
EVENING IN SW IDAHO. THE WARM FRONT EXTENDED FROM NORTH-CENTRAL
OREGON TO NORTH-CENTRAL NEVADA AT 230 PM MST. THE MAIN UPPER LEVEL
IMPULSE ASSOCIATED WITH THIS SYSTEM CONTAINS A STRONG JET
STREAK...AND WAS LOCATED NEAR 45N 130W AT 2 PM MST. THIS WILL HELP
BRING STRONG LIFT...AMPLE MOISTURE...AND STRONG WINDS INTO THE CWA
TONIGHT AND EARLY MONDAY. WE HAVE ADDED A WIND ADVISORY FOR THE
SOUTHWEST HIGHLANDS AND SOUTHERN TWIN FALLS COUNTY FOR LATE TONIGHT
THROUGH MIDDAY MONDAY BECAUSE WE FEEL THE TERRAIN THERE WILL HELP
THE HIGH WINDS MIX DOWN TO THE SURFACE. SOME OF THE TYPICAL WINDY
LOCATIONS...SUCH AS THE WESTERN MAGIC VALLEY...WILL HAVE WINDS JUST
UNDER ADVISORY CONDITIONS BECAUSE THE GRADIENT AT THE SURFACE WILL
ACTUALLY BE WORKING AGAINST THE MID-LEVEL WINDS AND THEREFORE
INHIBIT STRONG WINDS AT THE GROUND. THERE MAY BE BRIEF MOMENTS WHERE
HIGH WINDS MIX DOWN IN TURBULENT EDDIES...BUT OVERALL WE EXPECT WIND
SPEEDS TO REMAIN BELOW ADVISORY CRITERIA AT PLACES LIKE KTWF AND
KJER.

ALL OTHER WARNINGS AND ADVISORIES WERE LEFT IN PLACE. SNOWFALL
WILL BE MODERATE TO HEAVY IN THE MOUNTAINS...WITH 6 TO 10 INCHES
IN MTN- VALLEY LOCATIONS SUCH AS KMYL AND OVER A FOOT AT HIGHER
ELEVATIONS. ABOVE 7500 FEET ON WEST-FACING SLOPES...TOTALS WILL BE
CLOSER TO 2 FEET. IN BAKER COUNTY...SHADOWING FROM THE HIGHER
TERRAIN WILL KEEP MOST OF THE SNOW OUT OF THE BAKER CITY
ITSELF...BUT THE MTNS WILL GET ONE TO TWO FEET BY THE END OF
MONDAY. IN THE TREASURE VALLEY...WARM-FRONTAL SNOWS WILL INCREASE
THIS EVENING WITH UP TO AN INCH ON GRASSY AREAS. ROADS SHOULD
REMAIN CLEAR DUE TO ROAD TEMPS WELL ABOVE FREEZING. THE SNOW
THERE WILL CHANGE TO RAIN BEFORE ENDING AROUND MIDNIGHT.

A COLD FRONT WILL MOVE THROUGH FROM TOMORROW AFTERNOON THROUGH
TOMORROW NIGHT...USHERING IN COLDER AIR THAT WILL FINALLY TAKE US
BELOW NORMAL FOR HIGHS ON TUESDAY. THIS WILL ALSO ALIGN THE
SURFACE WINDS WITH THE MID-LEVEL WINDS...BUT BY THIS TIME...LATE
AFTERNOON ONWARD...THE JET STREAK WILL HAVE MOVED PAST...AND
THEREFORE WINDS WILL BEGIN TO WEAKEN SHORTLY AFTER SUNSET. DRY
AIR WILL ALSO MOVE IN BEHIND THE COLD FRONT...ALLOWING LOWS
MONDAY NIGHT TO DROP DOWN INTO THE 20S IN THE VALLEYS AND SINGLE-
DIGITS TO TEENS IN THE MOUNTAINS AND ALSO IN MUCH OF HARNEY
COUNTY. HIGHS ON TUESDAY WILL NOT QUITE REACH FREEZING EVEN IN
THE LOWEST ELEVATIONS. SNOW SHOWERS WILL CONTINUE IN THE HIGHER
TERRAIN MONDAY NIGHT AND TUESDAY...BUT THE SNAKE RIVER VALLEY
SHOULD BE FREE OF SNOW DURING THESE PERIODS.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...COLD AIR ASSOCIATED WITH
A FAST MOVING SHORTWAVE TROUGH WILL DROP MINS A FEW DEGREES BELOW
NORMAL TUESDAY NIGHT. UNCERTAINTY DEVELOPS ON WEDNESDAY AS MODELS
DISAGREE SOMEWHAT ON THE SHORTWAVE RIDGE WHICH FOLLOWS CLOSE BEHIND.
THE GFS PORTRAYS THIS FEATURE AS A MOIST WARM FRONT WITH WIDESPREAD
PRECIPITATION. THE DGEX ALSO HAS THE WARM FRONTAL PATTERN...BUT WITH
ITS MORE DETAILED TERRAIN MODELING SHOWS LIGHTER PRECIPITATION
CONFINED TO THE MOUNTAINS OF SOUTHWEST AND CENTRAL IDAHO. THE ECMWF
HAS THE RIDGE BUT KEEPS OUR CWA DRY. COMPROMISING GIVES SLIGHTLY
ABOVE CLIMO POPS IN THE MOUNTAINS. WEDNESDAY NIGHT THROUGH FRIDAY
ALL MODELS DEPICT AN INCREASINGLY MOIST SOUTHWEST FLOW ALOFT WITH A
DEEP COLD UPPER TROUGH CENTERED OFF THE NORTHWEST COAST AT 130-140W.
SO FOR THAT PERIOD WE ARE KEEPING POPS NEAR CLIMO IN THE SNAKE RIVER
VALLEY AND SLIGHTLY ABOVE CLIMO ACROSS MOST OF SOUTHEAST OREGON AND
THE CENTRAL IDAHO MOUNTAINS. MAX TEMPERATURES WILL AVERAGE AROUND 5
DEGREES ABOVE NORMAL WITH MINS AS MUCH A 10 DEGREES ABOVE NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM MST MONDAY IDZ033.      WIND
ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST MONDAY IDZ015-     030.
     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING IDZ029.
     WINTER STORM WARNING UNTIL 5 PM MST MONDAY IDZ011-013-028.
OR...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ORZ062.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
PREV SHORT TERM...SP
PREV LONG TERM....JT/WH
Hazardous weather outlook, Dec 16, 5:40 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
540 AM MST SUN DEC 16 2012

IDZ033-ORZ062-171300-
UPPER WEISER RIVER-BAKER COUNTY-
540 AM MST SUN DEC 16 2012 /440 AM PST SUN DEC 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL IDAHO AND
NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 5 PM MST /4 PM PST/ THIS
AFTERNOON TO 11 AM MST /10 AM PST/ MONDAY. FOR DETAILS...SEE THE
LATEST WINTER WEATHER MESSAGE...BOIWSWBOI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING IS IN EFFECT FROM 5 PM MST /4 PM PST/ THIS
AFTERNOON TO 11 AM MST /10 AM PST/ MONDAY. FOR DETAILS...SEE THE
LATEST WINTER WEATHER MESSAGE...BOIWSWBOI.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011-013-028-171300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
540 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND WEST
CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST MONDAY. FOR DETAILS...SEE THE LATEST WINTER WEATHER
MESSAGE...BOIWSWBOI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST MONDAY. FOR DETAILS...SEE THE LATEST WINTER WEATHER
MESSAGE...BOIWSWBOI.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ029-ORZ061-171300-
OWYHEE MOUNTAINS-HARNEY COUNTY-
540 AM MST SUN DEC 16 2012 /440 AM PST SUN DEC 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM MST /10 AM PST/
THIS MORNING TO 11 PM MST /10 PM PST/ THIS EVENING. FOR
DETAILS...SEE THE LATEST WINTER WEATHER MESSAGE...BOIWSWBOI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT RAIN AND SNOW SHOWERS MONDAY THROUGH TUESDAY WITH LIGHT SNOW
ACCUMULATIONS POSSIBLE...MAINLY AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014>016-030-ORZ063-064-171300-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
540 AM MST SUN DEC 16 2012 /440 AM PST SUN DEC 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

EXPECT RAIN AND SNOW SHOWERS WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE...MAINLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT RAIN AND SNOW SHOWERS MONDAY THROUGH TUESDAY WITH LIGHT SNOW
ACCUMULATIONS POSSIBLE...MAINLY AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Weiser Valley

When
December 16, 9:40 PM MST to December 17, 9:40 AM MST
Where
Upper Weiser Valley forecast zone
Reported by
Trained Spotter
Coordinates
44.671, -116.619 (the zone’s center; the record gives no point)

New snow accumulation of 6.0 inches fell between 9:40 pm on the December 16th and 9:40 am on December 17th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446493.